Hail, Wise
- When
- August 1, 5:36 PM EST to 5:38 PM EST
- Where
- Wise County, Wise
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.970, -82.400
Law enforcement personnel reported thunderstorms produced nickel to quarter-size hail in Wise.
A frontal boundary across the region triggered isolated thunderstorms during the afternoon hours. A few of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A frontal boundary across the region triggered isolated thunderstorms during the afternoon hours. A few of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 1, 2:10 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT WED AUG 1 2012 .SHORT TERM (TONIGHT AND THURSDAY)...AIRMASS REMAINS MOIST AND HAS DESTABILIZED...ESPECIALLY ACROSS MIDDLE AND SE TN THIS AFTERNOON. DIURNALLY DRIVEN CONVECTION UNDERWAY AND WILL CONTINUE INTO THE EVENING HOURS. WEAK MID LEVEL SHORT WAVE WILL AID IN DEVELOPMENT OF STORMS AS IT MOVE SE THROUGH THE AREA THIS EVENING. SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREAT. PATCHY OVERNIGHT VALLEY FOG EXPECTED. AIRMASS DRIES OUT SOME TONIGHT AND THURSDAY IN WAKE OF SHORT WAVE. CONVECTION WILL BE ISOLATED AND MAINLY ACROSS THE SMOKIES THURSDAY. LOW LEVEL THICKNESS VALUES RISE SOME ON THU...ESPECIALLY ACROSS SE TN. NAM MOS APPEARS TOO AGGRESSIVE WITH 100F AT CHA AND WENT WITH A BLEND BETWEEN GFS AND NAM WHICH IS CLOSE TO 01/00Z ECMWF. .LONG TERM (TOMORROW NIGHT THROUGH WEDNESDAY NIGHT)...AN UPPER-RIDGE SITUATED ACROSS THE SOUTHERN PLAINS WILL GRADUALLY FLATTEN LATE THIS WEEK AND NUDGE EASTWARD...PROMOTING SOME WARMER TEMPERATURES FOR FRIDAY AS THE MERCURY SHOULD CLIMB INTO THE LOWER 90S IN MANY AREAS. HOWEVER...GIVEN THE MOIST BOUNDARY LAYER AND A WEAK SHORTWAVE PASSING THROUGH THE OHIO VALLEY...SOME FAIRLY REASONABLE CHANCES FOR SCATTERED STORMS WILL EXIST DURING THE AFTERNOON AND EVENING. SOME ADDITIONAL DECENT THUNDER CHANCES WILL EXIST THIS WEEKEND INTO EARLY NEXT WEEK AS THE AFOREMENTIONED RIDGE MOVES BACK TO THE WEST...AND A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE GREAT LAKES PUSHES A FRONT TOWARD THE AREA SATURDAY EVENING INTO SUNDAY. THIS WILL RESULT IN THE BEST CHANCES FOR STORMS IN THE PERIOD SUNDAY INTO MONDAY AS THIS LOW PRESSURE SYSTEM MOVES ACROSS THE EASTERN CONUS. HEADING INTO THE MIDDLE OF NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS ZONAL FLOW RETURNS AND THE RIDGE BUILDS BACK INTO THE REGION. SOME LOW-END MENTIONABLE POPS WERE STILL REQUIRED GIVEN THE POTENTIAL FOR DIURNAL CONVECTION IN THE MOIST BOUNDARY LAYER. HIGHS LOOK TO INCREASE FROM THE UPPER 80S EARLY IN THE WEEK TO THE LOW TO PERHAPS MID 90S IN SOME SPOTS BY THE END OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 97 74 91 73 / 40 10 20 50 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 94 71 93 73 / 20 10 10 50 40 OAK RIDGE, TN 69 95 70 92 72 / 20 10 10 50 40 TRI CITIES AIRPORT, TN 64 91 63 90 68 / 20 10 10 30 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/AMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 420 AM EDT WED AUG 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 420 AM EDT WED AUG 1 2012 /320 AM CDT WED AUG 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 553 PM EDT WED AUG 1 2012 TNZ085-086-012215- MCMINN TN-NORTHWEST MONROE TN- 553 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 615 PM EDT... AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF SWEETWATER...MOVING SOUTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SWEETWATER...MADISONVILLE...MURRAY STORE...NIOTA AND ENGLEWOOD. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 601 PM EDT WED AUG 1 2012 TNZ101-102-012230- EAST POLK TN-WEST POLK TN- 601 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 630 PM EDT... AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BENTON...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PARKSVILLE...BIG FROG MOUNTAIN AND COPPERHILL. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
602 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 WSW BEAN STATION 36.31N 83.38W
08/01/2012 E1.00 INCH GRAINGER TN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
08/01/2012 GRAINGER TN TRAINED SPOTTER
SEVERAL LIMBS AND SMALL TREES DOWN.
&&
JWINTONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 612 PM EDT WED AUG 1 2012 TNZ085-086-012245- MCMINN TN-NORTHWEST MONROE TN- 612 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL 645 PM EDT... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF SWEETWATER...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ENGLEWOOD...MOUNT VERNON AND NIOTA. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! AMP.23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 613 PM EDT WED AUG 1 2012 VAZ001-002-005-012300- LEE VA-SCOTT VA-WISE VA- 613 PM EDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES UNTIL 700 PM EDT... AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF LYNCH...OR 8 MILES SOUTH OF WHITESBURG...MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE... PARDEE...POUND AND COEBURN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail. Local standard time, as filed.
Law enforcement personnel reported thunderstorms produced nickel to quarter-size hail in Wise.
An individual from the public reported thunderstorms produced quarter-size hail 3 miles west-southwest of Jonesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401799, 401800.